Rip Current, Northwest
- When
- May 14, 3:37 PM AST
- Where
- Northwest forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Social Media
A tourist drowned on Jobos Beach.
Locally generated rip currents on a low-risk day caused a drowning in Isabela.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Locally generated rip currents on a low-risk day caused a drowning in Isabela.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 14, 4:57 AM AST, 10 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service San Juan PR 457 AM AST Tue May 14 2024 .SYNOPSIS... Stable weather patterns will prevail for the next several days in the morning hours, followed by afternoon convection each day across the interior sections of the island. Clear to partly cloudy skies in the morning will allow warmer temperatures, increasing the heat indices across the northern sections. Although slightly warmer, heat indices will fluctuate between 102 and 107 degrees Fahrenheit. Therefore, residents should stay hydrated and tune for further updates. A similar pattern is forecasted until Thursday when surface winds will increase from the southeast. Instability will be a defining factor for the upcoming workweek, increasing the potential for shower development. && .SHORT TERM...Today through Thursday... Skies were mostly clear to partly cloudy overnight with isolated to scattered passing showers noted over the offshore coastal waters, and limited to no shower activity noted over land areas. Overnight low temperatures were in the upper 70s to low 80s along the coastal areas and near mid 60s to low 70s in higher elevations and valleys. Surface winds were calm to light and variable. Overall warm and mostly fair weather conditions are expected today for much of Puerto Rico and the adjacent islands including the U.S. Virgin Islands. Under a fairly light east southeast wind flow and mostly sunny skies, daytime highs will reach the upper 80s to low 90s along the coastal areas with maximum heat indices to range between 100 and 107 degrees particularly along the northwest to north coastal areas and in urban areas of Puerto Rico including Vieques, Culebra and portions of the U.S. Virgin Islands. Afternoon showers and possibly an isolated thunderstorm or two cannot be ruled out over portions of the central and west sections of Puerto Rico with the chance of locally heavy rains, which may lead to ponding of water on roads and in poorly drained areas and with the possibility of minor urban and small stream flooding in isolated spots. Fewer afternoon shower activity is expected elsewhere and only on the west- end and downwind of the U.S. Virgin Islands. For the rest of the short-term period, a somewhat drier trend and more seasonal weather pattern is forecast as winds slightly increase and become more east to northeast by Wednesday and Thursday. A mid- to upper level high-pressure system will continue spread eastwards across the region from the west and southwest Atlantic, while a surface high pressure will build across the west Atlantic. Consequently this will increase the trade wind cap inversion while eroding low level moisture. Recent analysis and NASA aerosol optical thickness continued to suggest only light concentrations of Saharan dust to persist at least through Wednesday. Latest model guidance as well as satellite derived analyses all suggest overall PWAT values to continue to diminish and range between 1.4 and 1.7 inches for today, then slightly increase to between 1.5-1.8 inches for the rest of the period as winds become more easterly and slightly increase. That said, although the overall synoptic conditions are forecast to be less conducive for significant convective development, shower development and possibly an isolated thunderstorm will remain possible each afternoon especially over parts of the central interior and west sections of Puerto Rico locally steered by the east to northeast low level wind flow. Warm conditions and slightly above normal temperatures are expected to continue for the next few days with daytime temperatures peaking in the upper 80s to low 90s along the coastal and urban areas. Residents and visitors to the islands are urged to stay hydrated and limit direct sun exposure when possible. .LONG TERM...Friday through Tuesday... The long-term forecast remains on track. A broad surface high- pressure extending from the north-central Atlantic into the Caribbean will maintain the east-southeasterly wind flow across the region. During the first section of the period, tropical moisture dragged by the surface winds and some instability (lower 250 MB height) will trigger afternoon convection each day. An induced surface trough will weaken the pressure gradient at the north, resulting in southeasterly light to moderate winds. Surface winds from the southeast will drive most of the showers across Puerto Rico's interior and northwestern quadrant. The most vigorous shower activity and the light steering flow would result in enough rainfall accumulation to cause a minor flooding threat. By Monday into Tuesday, mid to upper-level conditions change, as a trough results in instability aloft and colder temperatures at the 500 MB level. According to the Galvez-Davison Index (GFS output), there is a high probability of experiment-isolated thunderstorms, especially in the afternoon hours each day. Given the expected conditions, the flood threat is forecast for the last part of the long-term. && .AVIATION...(06Z TAFS) VFR conds through the fcst prd. Isold-SCT SHRA mainly over the regional waters and en route to the islands. Mstly SCT lyrs nr FL028...FL050...FL250. Aftn SHRA/Psbl isold TSRA ovr ctrl and west interior sections of PR fm 14/18-22Z with VCSH psbl at TJBQ/TJSJ til 23Z. Calm to lgt/vrb wnds will become mainly fm E around 10-13 kts with ocnly hir gusts and sea breeze variations aft 14/14Z. && .MARINE... A surface high-pressure system over the western Atlantic will continue to promote light to moderate easterly winds across the region. These conditions will lead to tranquil marine conditions for all the local waters, with seas up to 5 feet in the offshore waters and up to 4 feet in the coastal waters. Winds will continue from the east at 15 knots or less for the next several days, becoming more from the southeast due to a surface high pressure in the central Atlantic.Recent forecasts show tranquil marine conditions with seas up to 4 feet and periods of 8 seconds. Therefore, there is a low rip current risk for the next several days across all the exposed coastal areas. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM & AVIATION...RAM LONG TERM & MARINE....LIS
Hazardous Weather Outlook National Weather Service San Juan PR 432 AM AST Tue May 14 2024 AMZ711>745-PRZ001>013-150845- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 432 AM AST Tue May 14 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms are possible, mainly across central interior and west sections this afternoon. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Ponding of water in roads and poorly drained areas mainly over portions of western Puerto Rico. Urban and small streams flooding is possible. .Excessive Heat...Heat index 102-107 degrees across west,north and east coastal and urban areas,Culebra and Vieques. Heat exhaustion is possible with prolonged exposure. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The excessive rainfall and lightning hazards risk are likely each afternoon but in isolated areas, mainly over the central and west sections of Puerto Rico due to afternoon showers and isolated thunderstorm development. By Thursday onwards additional moisture and a southeasterly wind flow across the region, heat indices may surpass 102 degrees Fahrenheit, with localized areas experiencing 108-110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AMZ716-726-VIZ001-002-150845- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 432 AM AST Tue May 14 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Excessive Heat...Heat index between 100-107 degrees across north and east coastal and urban areas. Heat exhaustion possible with prolonged exposure. .DAYS TWO THROUGH SEVEN...Wednesday through Monday By Thursday onwards additional moisture and a southeasterly wind flow across the region, heat indices may surpass 102 degrees Fahrenheit, with localized areas experiencing 108-110 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
2 rip current. Local standard time, as filed.
A tourist drowned on Jobos Beach.
A tourist drowned at Shacks Beach in Isabela after being swept away by rip currents while snorkeling.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Northwest | 2024-05-14 | 60 | Male | In Water | Direct |
| Rip Current, Northwest | 2024-05-19 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184251, 1184250.